Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 5, 2017, 4:12 PM EST for 4 counties in Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 4:12 PM EST (21:12 UTC)
- Expired
- Nov 5, 2017, 5:00 PM EST
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:08 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
348
WUUS53 KIND 052112
SVRIND
INC045-107-121-165-052200-
/O.NEW.KIND.SV.W.0164.171105T2112Z-171105T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
412 PM EST SUN NOV 5 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Fountain County in west central Indiana...
Northern Parke County in west central Indiana...
Central Vermillion County in west central Indiana...
Montgomery County in west central Indiana...
* Until 500 PM EST.
* At 411 PM EST, a severe thunderstorm was located near Newport, or
19 miles south of Danville, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crawfordsville, Newport, Cayuga, Ladoga, Waynetown, Darlington, New
Market, Dana, Hillsboro, Kingman, Waveland, Bloomingdale, Marshall,
Wallace, Alamo, Lodi, Turkey Run State Park, Yeddo and Shades State
Park.
This includes Interstate 74 between mile markers 22 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 4001 8753 4020 8682 3989 8670 3986 8689
3987 8701 3985 8701 3978 8753
TIME...MOT...LOC 2111Z 258DEG 53KT 3987 8751
HAIL...1.00IN
WIND...60MPH
$$
AW/JH3 follow-up statements
190
WWUS53 KIND 052128
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
428 PM EST SUN NOV 5 2017
INC045-107-121-165-052200-
/O.CON.KIND.SV.W.0164.000000T0000Z-171105T2200Z/
Fountain IN-Parke IN-Vermillion IN-Montgomery IN-
428 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHERN FOUNTAIN...NORTHERN PARKE...EAST CENTRAL VERMILLION AND
MONTGOMERY COUNTIES...
At 428 PM EST, a severe thunderstorm was located 8 miles north of
Rockville, or 19 miles southwest of Crawfordsville, moving east at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Newport, Ladoga, Waynetown, New Market, Kingman,
Waveland, Bloomingdale, Marshall, Wallace, Alamo, Lodi, Turkey Run
State Park, Yeddo and Shades State Park.
This includes Interstate 74 between mile markers 25 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 4008 8728 4014 8680 3989 8670 3986 8689
3987 8701 3985 8701 3979 8747 4004 8741
TIME...MOT...LOC 2128Z 259DEG 51KT 3988 8721
HAIL...1.00IN
WIND...60MPH
$$
AW/JH351
WWUS53 KIND 052138
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
438 PM EST SUN NOV 5 2017
INC165-052148-
/O.CAN.KIND.SV.W.0164.000000T0000Z-171105T2200Z/
Vermillion IN-
438 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILLION COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 4014 8680 3989 8670 3986 8689 3987 8701
3985 8701 3982 8723 4003 8724 4009 8723
TIME...MOT...LOC 2138Z 258DEG 53KT 3991 8701
$$
INC045-107-121-052200-
/O.CON.KIND.SV.W.0164.000000T0000Z-171105T2200Z/
Fountain IN-Parke IN-Montgomery IN-
438 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHEASTERN FOUNTAIN...NORTHEASTERN PARKE AND MONTGOMERY
COUNTIES...
At 438 PM EST, a severe thunderstorm was located 11 miles southwest
of Crawfordsville, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Ladoga, Waynetown, New Market, Waveland, Marshall,
Wallace, Alamo, Turkey Run State Park and Shades State Park.
This includes Interstate 74 between mile markers 25 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 4014 8680 3989 8670 3986 8689 3987 8701
3985 8701 3982 8723 4003 8724 4009 8723
TIME...MOT...LOC 2138Z 258DEG 53KT 3991 8701
HAIL...1.00IN
WIND...60MPH
$$
AW/JH358
WWUS53 KIND 052155
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
455 PM EST SUN NOV 5 2017
INC045-107-121-052205-
/O.EXP.KIND.SV.W.0164.000000T0000Z-171105T2200Z/
Fountain IN-Parke IN-Montgomery IN-
455 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN...
NORTHEASTERN PARKE AND MONTGOMERY COUNTIES WILL EXPIRE AT 500 PM
EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 4014 8680 3989 8670 3986 8689 3987 8701
3985 8701 3982 8723 4003 8724 4009 8723
TIME...MOT...LOC 2155Z 258DEG 53KT 3996 8672
$$
AW/JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:28 PM EST, 44 minutes earlier.
Area forecast discussion, Nov 5, 3:28 PM EST, 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 328 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION (Discussion for the 052100Z TAF Update)... Issued at 328 PM EST Sun Nov 5 2017 Scattered convection will continue around KIND this afternoon, with more coverage of thunder moving in by early evening. At the moment, it appears showers with MVFR visibility will be the main threat in the near term. Previous discussion follows... MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch through late tonight for INZ062>065-070>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....50 AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 3:20 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 1 S TIPTON 40.27N 86.04W
11/05/2017 M64 MPH TIPTON IN TRAINED SPOTTER
DESTROYED SHED ON THE SOUTH SIDE OF TIPTON.
&&
BHHLocal storm report, Nov 5, 3:31 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG MUNCIE 40.19N 85.39W
11/05/2017 DELAWARE IN TRAINED SPOTTER
SIX-INCH DIAMETER TREE LIMBS DOWN FROM A
LIVE TREE ON WEST MAIN STREET.
&&
BHHLocal storm report, Nov 5, 3:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 W BALL STATE UNIVERSI 40.20N 85.43W
11/05/2017 DELAWARE IN TRAINED SPOTTER
REPORTED AT 407 NORTH TAFT ROAD, DELAWARE
COUNTY, INDIANA. TIME APPROXIMATE AND BASED
ON RADAR.
&&
BHHLocal storm report, Nov 5, 3:34 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG MUNCIE 40.20N 85.39W
11/05/2017 DELAWARE IN TRAINED SPOTTER
REPORTED IN THE 600 BLOCK OF ASHLAND AVENUE,
MUNCIE, INDIANA. TIME IS APPROXIMATE AND
BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 3:55 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 W BALL STATE UNIVERSI 40.20N 85.44W
11/05/2017 DELAWARE IN TRAINED SPOTTER
SIX-INCH DIAMETER TREE LIMB TORN OFF TREE AT
JACKSON STREET AND UNIVERSITY AVENUE IN
MUNCIE, INDIANA. TIME IS ESTIMATED BASED ON
RADAR.
&&
BHHLocal storm report, Nov 5, 3:57 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 WSW BALL STATE UNIVER 40.19N 85.43W
11/05/2017 DELAWARE IN TRAINED SPOTTER
REPORT OF TWO TREES DOWN IN THE 300 BLOCK OF
SCHROEDER AVENUE. TIME IS ESTIMATED BASED ON
RADAR..
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:20 AM EST | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more | 25 hr |
| Nov 5, 12:40 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 35 min |
| Nov 5, 12:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 37 min |
| Nov 5, 1:04 PM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Nov 5, 1:12 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 33 min |
| Nov 5, 1:19 PM EST | Tornado Warning | IND | Brown, Greene, Lawrence, Monroe | 41 min |
| Nov 5, 1:31 PM EST | Severe Thunderstorm Warning | IND | Delaware | 14 min |
| Nov 5, 1:37 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| Nov 5, 1:47 PM EST | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 28 min |
| Nov 5, 2:04 PM EST | Tornado Warning | IND | Jackson, Jennings | 41 min |
| Nov 5, 2:20 PM EST | Areal Flood Advisory | IND | Jackson | 115 min |
| Nov 5, 2:36 PM EST | Severe Thunderstorm Warning | IND | Jennings | 24 min |
| Nov 5, 3:03 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 42 min |
| Nov 5, 3:16 PM EST | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Nov 5, 3:35 PM EST | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Nov 5, 3:38 PM EST | Severe Thunderstorm Warning | IND | Randolph | 22 min |
| Nov 5, 4:05 PM EST | Areal Flood Advisory | IND | Delaware, Henry | 115 min |
| Nov 5, 4:37 PM EST | Flash Flood Warning | IND | Delaware, Henry, Madison, Randolph | 3 hr |
| Nov 5, 4:50 PM EST | Flash Flood Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more | 3 hr |
| Nov 5, 5:06 PM EST | Areal Flood Advisory | IND | Rush, Shelby | 3 hr |
| Nov 5, 5:13 PM EST | Flash Flood Warning | IND | Boone, Hamilton | 3 hr |
| Nov 5, 5:20 PM EST | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Nov 5, 5:43 PM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 47 min |
| Nov 5, 6:25 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 34 min |
| Nov 5, 6:30 PM EST | Areal Flood Advisory | IND | Hancock, Johnson | 2 hr |
| Nov 5, 6:37 PM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 23 min |
| Nov 5, 6:57 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.